Delaware, 2011

Hail and Damaging Winds in Delaware, August 19, 2011

August 19, 2011 · NWS PHI · 5 events in 3 counties and zones

The combination of another upper air disturbance and a weak surface trough triggered scattered strong to severe thunderstorms during the afternoon of the 19th and then a line of strong to severe thunderstorms during the early evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of another upper air disturbance and a weak surface trough triggered scattered strong to severe thunderstorms during the afternoon of the 19th and then a line of strong to severe thunderstorms during the early evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 11:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 19, 11:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1234 PM EDT FRI AUG 19 2011

.SYNOPSIS...
LOW PRESSURE FROM CENTRAL PENNSYLVANIA SOUTHWARD INTO VIRGINIA
AND SOUTHEASTWARD TO NORTH CAROLINA AT LATE MORNING WILL APPROACH
OUR AREA THIS AFTERNOON AND MOVE INTO OUR REGION TONIGHT...AND
PROBABLY MOVE JUST OFFSHORE OR EVEN DISSIPATE SATURDAY. A
STRONGER COLD FRONT IS FORECAST TO CROSS THE AREA LATER SUNDAY.
WARM SUMMERY WEATHER SHOULD FOLLOW MONDAY AND TUESDAY AS HIGH
PRESSURE IN THE OHIO VALLEY SPRAWLS EASTWARD. THE HIGH WILL MOVE
OFFSHORE WEDNESDAY RESUMING A VERY WARM AND HUMID SUMMER PATTERN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEE THE HYDROLOGY SECTION BELOW FOR ADDED DETAIL ON THE FLASH FLOOD
WATCH FOR MUCH OF OUR AREA INTO OR THROUGH TONIGHT.

AT EARLY AFTERNOON...CONVECTION IS REFIRING OVER NORTHEASTERN
PENNSYLVANIA, AND IS STARTING TO FORM OVER CARBON AND MONROE
COUNTIES. ONE STRONG CELL WAS OVER SOUTHERN PIKE COUNTY.

MORE CONVECTION WAS ACTIVE OVER CENTRAL PENNSYLVANIA. SO...OUR
NORTHWESTERN ZONES WILL BE ON THE FIRING LINE EARLY THIS
AFTERNOON...FOLLOWED BY WEST-CENTRAL AREAS IN THE 19Z TO 21Z TIME
FRAME...AND OTHER AREAS SHORTLY THEREAFTER. SURFACE LOW PRESSURE
WILL ADVANCE INTO OUR AREA LATER TODAY AND TONIGHT AND BE ATTENDED
BY AN UPPER SHORT WAVE. SCATTERED TO POSSIBLY BROKEN CONVECTION IS
EXPECTED TO RESUME THIS AFTERNOON. MODEL CONVECTIVE QPF IS
WOEFULLY INADEQUATE IN THIS PATTERN WHERE PRECIPITABLE WATER
VALUES NEAR OR OVER 1.5 INCHES COULD YIELD EXCESSIVE RAINFALL.

DIURNALLY-INDUCED CUMULUS WAS IN THE PROCESS OF DEVELOPING EARLY
THIS AFTERNOON...WITH THE AFOREMENTIONED SCATTERED TO POSSIBLY
BROKEN COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED...ALONG WITH
WITH LOCALLY HEAVY RAINS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTIVE ACTIVITY FROM THE DAYTIME SHOULD PERSIST INTO THE
EVENING AND THEN DIMINISH FOR THE MOST PART BY MIDNIGHT. SLOW
MOVING TSTMS MAY CONTINUE TO DUMP LOCALLY HEAVY RAINS ACROSS THE
REGION. THE FFA WILL CONTINUE. AREAS OF FOG WILL DEVELOP AFTER
MIDNIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THIS TIME FRAME CONTINUES THE UNSETTLED THEME WITH UPPER-LEVEL
TROUGHING ACROSS THE NORTHEAST AND MID ATLANTIC. IN ADDITION, A
SURFACE BOUNDARY WILL BE IN THE AREA TO START BEFORE A STRONGER
FRONT MOVES THROUGH LATE SUNDAY. WHILE THE LARGE SCALE PICTURE
IS GENERALLY AGREED UPON BY THE GUIDANCE, THERE IS LOWER CONFIDENCE
REGARDING THE DETAILS. THE STRONGER FRONT SHOULD SWEEP EAST OF THE
AREA BY EARLY MONDAY WITH LARGE HIGH PRESSURE BUILDING IN FROM THE
WEST TUESDAY AND WEDNESDAY. THIS SHOULD BRING MUCH DRIER AIR INTO
THE REGION FOR A FEW DAYS BEFORE SOMEWHAT OF A RETURN FLOW STARTS
DEVELOPING TOWARD THURSDAY.

SATURDAY...WEAK HIGH PRESSURE WILL MOVE ACROSS THE AREA AND SO
THE CONVECTION MAY TEND TO BE LESS ON SATURDAY AS THE TROUGH AXIS
SHIFTS EAST. BASED ON THE FLOW, CONVECTIVE ELEMENTS MAY STILL BE
SLOW MOVERS FRIDAY NIGHT THUS LOCALLY ENHANCING THE RAINFALL
RATES. GIVEN THE WEALTH OF RAIN THAT HAS FALLEN ACROSS MANY AREAS
THUS FAR THIS MONTH, A PORTION OF THE FLASH FLOOD WATCH FROM THE
NEAR/SHORT TERMS WILL BE IN EFFECT UNTIL 10Z SATURDAY.

SUNDAY AND MONDAY...A SIGNIFICANT UPPER-LEVEL TROUGH WILL MOVE
THROUGH SUNDAY AND SUNDAY NIGHT. THIS WILL DRIVE A STRONGER
SURFACE COLD FRONT ACROSS THE REGION. AS THE HEIGHTS FALL MORE
SUBSTANTIALLY AND A BELT OF STRONGER MID LEVEL FLOW ACCOMPANIES
THE TROUGH, A MORE ORGANIZED CONVECTIVE THREAT MAY UNFOLD. AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED SUNDAY
AND SUNDAY NIGHT WITH THE COLD FRONT AND POSSIBLY EVEN INITIALLY
WITH A LEE SIDE TROUGH OR LEAD WEAK SURFACE DISTURBANCE. LOCALLY
HEAVY RAIN WILL AGAIN BE POSSIBLE WITHE SOME SIGNALS IN THE MODEL
GUIDANCE POINTING TO SOME ORGANIZED CLUSTERS OF STRONGER
CONVECTION.

THE FRONT SHOULD BE SHUNTED TO OUR EAST EARLY MONDAY MORNING AS
LARGE HIGH PRESSURE ARRIVES FROM THE WEST. SOME MODEL GUIDANCE
LINGERS THE FRONT BACK SOME MONDAY WHICH WOULD ALLOW FOR ISOLATED
CONVECTION, HOWEVER FOR NOW WE WILL PUSH THE FRONT FAR ENOUGH EAST
AND KEEP A DRY FCST FOR NOW.

TUESDAY THROUGH THURSDAY...HIGH PRESSURE IS FORECAST TO SETTLE
ACROSS THE AREA TUESDAY AND WEDNESDAY BEFORE SETTLING TO THE
SOUTHEAST THURSDAY. THIS ALONG WITH THE ASSOCIATED AIRMASS WITH THE
LARGE SURFACE HIGH WOULD BRING MUCH DRIER AIR INTO OUR REGION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS AS OF 1330Z WILL PERSIST INTO THIS AFTERNOON...
EXCEPT LOWER MARGINAL VFR OR EVEN IFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS MAY OCCUR AS LOW PRESSURE APPROACHES DURING THIS
AFTERNOON. COVERAGE IS EXPECTED ESPECIALLY OVER SOUTHEASTERN
PENNSYLVANIA...THE SOUTHERN HALF OF NEW JERSEY...NORTHEASTERN
MARYLAND...AND NORTHERN DELAWARE.

OUTLOOK...
TONIGHT...LOCALLY SUB-VFR DUE TO ANY SHOWERS AND THUNDERSTORMS
AND PERHAPS SOME FOG.

SATURDAY...GENERALLY VFR WITH LOW CONFIDENCE REGARDING ANY LINGERING
CONVECTION.

SUNDAY...A STRONGER COLD FRONT WILL MOVE INTO OUR AREA WITH AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS. SUB-VFR CONDITIONS ARE
ANTICIPATED WITH ANY SHOWERS AND THUNDERSTORMS.

MONDAY AND TUESDAY...VFR AS HIGH PRESSURE BUILDS IN, HOWEVER SOME
LOCALIZED EARLY MORNING FOG CANNOT BE RULED OUT.

&&

.MARINE...
NO HEADLINES ARE EXPECTED FOR THE SHORT TERM. THE MAIN HAZARD FOR
MARINE INTERESTS WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON
WITH GUSTY WINDS AND LIGHTNING. OTHERWISE LOW PRESSURE APPROACHING
FORM THE WEST WILL KEEP A SYNOPTIC SOUTH TO SOUTHWEST FLOW THIS
AFTERNOON AND TONIGHT. SPEEDS WILL MOSTLY BE AROUND 10 KNOTS.

OUTLOOK...
WINDS AND SEAS ARE ANTICIPATED TO REMAIN BELOW SMALL CRAFT
ADVISORY THRESHOLDS TONIGHT THROUGH EARLY SUNDAY. THE WEAK FRONT
FROM THE SHORT TERM WILL DISSIPATE AND WEAK HIGH PRESSURE WILL
DEVELOP OVER THE WATERS SATURDAY. AN ISOLATED SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT. A STRONGER COLD FRONT WILL
APPROACH SUNDAY THEN SWEEP EAST OF THE AREA BY EARLY MONDAY. THE
SOUTHERLY FLOW AHEAD OF THE FRONT SHOULD INCREASE SUNDAY AND
MARGINAL SMALL CRAFT ADVISORY CONDITIONS WITH SEAS NEAR 5 FEET AND
GUSTS NEAR 25 KNOTS MAY DEVELOP. HIGH PRESSURE WILL BUILD IN
TUESDAY AND WEDNESDAY WITH A GENERAL OFFSHORE FLOW.

&&

.HYDROLOGY...
MODEL GUIDANCE HAS BEEN WOEFULLY UNDERDONE ON QPF. MASS FIELDS
ARE BEING USED...INCLUSIVE OF KI/TT AND WEAK SFC CONVERGENT
FORCING AS WELL AS 700 STEERING CURRENTS. TRIPLING THE GFS AMTS IS
USEFUL...ALL MODELS ARE BIASED LOW ON CONVECTIVE RELATED
QPF...ESPECIALLY THE ECMWF. THE GFS IS BEST OF THE NCEP MODELS BUT
AGAIN WAY TOO CONSERVATIVE.

SUNDAY MAY NEED TO BE WATCHED FOR A BIGGER 12 HR CONCENTRATED
WIDESPREAD EVENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ054-055-
     060>062.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ001-
     007>010-012.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ013>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS...DRAG/GORSE/O'HARA
NEAR TERM...DRAG/O'HARA
SHORT TERM...O'HARA
LONG TERM...GORSE/O'HARA
AVIATION...DRAG/GORSE/O'HARA
MARINE...DRAG/GORSE/O'HARA
HYDROLOGY...
Hazardous weather outlook, Aug 19, 12:19 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
119 PM EDT FRI AUG 19 2011

NJZ001-007>010-012-PAZ054-055-060>062-201730-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-
119 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ013>022-025>027-PAZ067>071-201730-
NEW CASTLE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
119 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-NJZ023-024-201730-
CECIL-KENT MD-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
119 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ015-019-020-201730-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
119 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-201730-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
119 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-201730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
119 PM EDT FRI AUG 19 2011

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 8:25 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
925 AM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             WESTVILLE               39.87N  75.13W
08/18/2011  M1.00 INCH       GLOUCESTER         NJ   PUBLIC

&&

EVENT NUMBER PHI1100560

LR
Special weather statement, Aug 19, 11:43 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1243 PM EDT FRI AUG 19 2011

PAZ055-191745-
MONROE PA-
1243 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT POCONO...MOVING EAST AT 5 MPH. THE
THUNDERSTORM WILL BE NEAR SCOTRUN AROUND 1255 PM AND PARADISE VALLEY
AROUND 145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4124 7513 4116 7516 4115 7509 4109 7504
      4110 7499 4109 7500 4110 7501 4102 7545
      4123 7552 4125 7545 4125 7531 4126 7514

FORECASTER: GORSE
Special weather statement, Aug 19, 12:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT FRI AUG 19 2011

DEZ001>004-191845-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-NEW CASTLE DE-
120 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT KENT...NEW CASTLE AND SUSSEX
COUNTIES...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GEORGETOWN...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR BLADES...SEAFORD
AROUND 130 PM...SYCAMORE AROUND 145 PM...BRIDGEVILLE AROUND 200 PM...
GREENWOOD...MILLSBORO AROUND 215 PM...GEORGETOWN AND FARMINGTON
AROUND 230 PM. OTHER WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING IN DELAWARE AS FAR NORTH AS MIDDLETOWN AND THEY TOO CAN
BECOME STRONGER DURING THE NEXT HOUR OR SO.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3847 7571 3964 7579 3932 7543 3924 7538
      3907 7539 3898 7529 3893 7530 3880 7516
      3880 7507 3846 7503

TFG
Local storm report, Aug 19, 1:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E0.50 INCH       MONROE             PA   PUBLIC

0145 PM     HAIL             LAUREL                  38.55N  75.57W
08/19/2011  E0.25 INCH       SUSSEX             DE   PUBLIC

0245 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E1.75 INCH       MONROE             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1100561 PHI1100562 PHI1100563

KEK

The radar

The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 19, 2:00 PM EST
Where
Kent County, Clayton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.280, -75.630

A severe thunderstorm tore down a couple of trees in Clayton, one of which damaged a home.

Hail, Sussex

When
August 19, 2:12 PM EST
Where
Sussex County, Delmar
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -75.570

Penny size hail fell in Delmar.

Thunderstorm Wind, Sussex

When
August 19, 3:43 PM EST
Where
Sussex County, 1.58 mi E of Pilottown
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.782, -75.121

A severe thunderstorm produced a wind gust of 58 mph in Lewes and also knocked down wires along Cape Henlopen Drive.

Lightning, New Castle

When
August 19, 3:55 PM EST
Where
New Castle County, Newark
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.680, -75.750

Lightning struck a home in Newark and caused minor damage to it.

Thunderstorm Wind, New Castle

When
August 19, 5:15 PM EST
Where
New Castle County, Newark
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.680, -75.750

A severe thunderstorm knocked down several trees and wires in and around the Newark area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341545, 341551, 341546, 347447, 341925.